Even though supplements account for 18 percent of all liver injuries in the U.S. and their potential side effects and hepatotoxicity of supplements are still not well defined, nearly 4 out of 10 Americans take them. (David Gray/Reuters)
People taking body-building, weight-loss pills and other types of dietary and herbal supplements may be at risk for liver injury severe enough to warrant an organ transplant, experts warned.
By Christine Hsu | May 22, 2012
People taking body-building, weight-loss pills and other types of dietary and herbal supplements may be at risk for liver injury severe enough to warrant an organ transplant, experts warned at a press briefing at Digestive Disease Week in San Diego.
Even though supplements account for 18 percent of all liver injuries in the U.S. and their potential side effects and hepatotoxicity of supplements are still not well defined, nearly 4 out of 10 Americans take them.
"The number of cases in our network has increased over the years," Serrano said during the briefing. "There were no deaths, but 7% of patients needed a liver transplant. These are not trivial consequences," Dr. Jose Serrano of the National Institutes of Health said at the conference, according to Medpage Today.
According to the latest research from the U.S. Drug Induced Liver Injury Network, which evaluated patient information from eight locations across the U.S. from 2003 to 2011, dietary supplements used for body building and weight loss are the most common of any supplements to cause liver injury.
Serrano said that out of the 679 liver injury cases analyzed, 93 of the cases were caused by patients taking herbal or dietary supplements, adding that many of these patients were often younger than those who have similar liver injuries caused by other medications.
Among patients who had liver damage caused by supplements, 33 percent of them used them for body building, 26 percent for weight loss, and the remaining 31 percent used a variety of other supplements.
While the symptoms of liver injury caused by dietary or herbal supplements weren’t much different from injuries caused by other medications, researchers noted that one factor that distinguished liver injury from body building and supplements over drugs were itching, which occurred in more than 80 percent of the patients.
Around 66 percent of the patients in the study had to be hospitalized and 11 percent had developed abnormal liver function that lasted for more than 6 months.
While more than half of patients were only taking one type of supplement, 23 percent of patients used two or more supplements and 16 percent of patients look at least one supplement along with prescription drugs.
"There is so little regulation of the many products on the market," lead researcher Dr. Victor Navarro, professor at Thomas Jefferson University in Philadelphia, said in a meeting news release. "We couldn't possibly begin to figure out which products to target first without doing this research."
Dr. Donald Jensen of the University of Chicago warned that the biggest risk to patients that use supplements is not reporting it to a healthcare professional.
"Patients need to be label readers," Jensen told MedPage Today. "They can't just assume that everything out there is safe. There are things out there that can be potentially damaging."
He added that most patients may think that supplements "are food or that they're very safe. And there are some herbal medicines that probably are safe and may even do some benefit for people. I don't want to throw everything in the trash can. But, on the other hand, there are enough [supplements] that are damaging."
While not all people react negatively to supplements, Jensen said that there needs to be more research on potential patient interactions with herbal supplements.
"I don't think we're going to stop people from taking herbal medicines," he said. "I'd like to see the FDA regulate the toxic ones better, but otherwise I think the important next step is some scientific understanding of why some people get damaged and others don't."
Published by Medicaldaily.com